Forums


General Discussions

lisinopril actavis and potassium

  • By DanishSpeaker

    I have been through medicin detox (triptans and headache pills) for 8 weeks and the doctor has now put me on Lisinopril. I have read online that it can be dangorous to eat a diet high in potassium with the Lisinopril because it inhibbits the kidneys in getting rid of potassium. Now Im worried because I eat a vegan low fat diet where I get most of my calories from bananas and also I eat lots of greens with potassium. Do you have any knowledge about this subject? http://www.ncbi.nlm.nih.gov/pubmed/22431578

    Reply Created with Sketch. reply
  • By Ellen Schnakenberg

    gitte@koldtoft.dk

    This is a decision you must make after having a frank conversation with your personal doctor. There are many things that go into this equation.

    Bananas do have potassium in them, but they aren’t as high in potassium as many would think. All foodstuffs will have some variety in the amount of potassium they contain, based on how and where they were grown.

    Because I have kidney problems, I take a drug called potassium citrate. This helps to keep me from getting more kidney stones, but unfortunately can also trigger Migraines for me as well. I have also been on high potassium drugs to replace my potassium levels. These were high in potassium, and I suspect that is probably what they are referring to. Only your doctor can be your guide here. I do know that you can certainly do blood work to be sure you’re not overdoing the potassium levels. Potassium is one of the tests included in something called a CMP or Comprehensive Metabolic Panel.

    Potassium and sodium work together sort of like a see-saw. You can read a little about this here http://www.heart.org/HEARTORG/Conditions/More/MyHeartandStrokeNews/Striking-a-Balance-Less-Sodium-Salt-More-Potassium_UCM_440429_Article.jsp on the American Heart Association site. When sodium is up, potassium will be low, and vice versa. Sometimes you can manipulate things some by keeping this in mind. Other foods (like licorice) will deplete potassium and you might want to consider adding these if you think your levels are getting too high. Again, with your doctor’s knowledge and permission… as always.

    The Linus Pauling Institute at OSU in Oregon is my favorite go-to spot to learn lots of details about vitamins, minerals etc. You can find them here: http://lpi.oregonstate.edu/infocenter/minerals/potassium/ Another good place is the University of Maryland Medical Center’s Complementary Medicine guide which is very informative. It even lets you know some of the things that can deplete potassium as seen here: http://umm.edu/health/medical/altmed/supplement-depletion-links/drugs-that-deplete-potassium

    Hope this answer was helpful 🙂

    ~Ellen

    Reply Created with Sketch. reply